Alert archive / Missouri / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 59, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at May 24, 2016, 3:19 PM CDT for Howell County, Oregon County, Missouri. It was in force for 41 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 24, 2016, 3:19 PM CDT (20:19 UTC)
- Expired
- May 24, 2016, 4:00 PM CDT
- In force
- 41 min
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Howell County, MO, Oregon County, MO
The radar
The Springfield radar (KSGF), 179 km from the middle of the area, began a volume at 20:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 24, 3:21 PM CDT | TSTM WND DMG | Lanton, MO | PICTURE OF TREE DOWN ALONG US HIGHWAY 17 NEAR LANTON. ALSO PICTURES OF MULITPLE TREE LIMBS DOWN IN LANTON AREA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 8.3 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1257 J/kg
- Mixed-layer CIN
- -64 J/kg
- Mixed-layer LCL
- 756 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 222 m²/s²
- 0-3 km storm-relative helicity
- 221 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.4
The text
As transmitted.
640
WUUS53 KSGF 242019
SVRSGF
MOC091-149-242100-
/O.NEW.KSGF.SV.W.0059.160524T2019Z-160524T2100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
319 PM CDT TUE MAY 24 2016
THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN HOWELL COUNTY IN SOUTH CENTRAL MISSOURI...
OREGON COUNTY IN SOUTH CENTRAL MISSOURI...
* UNTIL 400 PM CDT
* AT 319 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR WEST
PLAINS...MOVING EAST AT 45 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
WEST PLAINS... GRAND GULF STATE PARK...
THAYER... MAMMOTH SPRING...
ALTON... KOSHKONONG...
BRANDSVILLE... MAMMOTH SPRING STATE PARK...
COUCH... LANTON...
MYRTLE... WILDERNESS...
ROVER...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
INTENSE THUNDERSTORM LINES CAN PRODUCE BRIEF TORNADOES AND WIDESPREAD
SIGNIFICANT WIND DAMAGE. ALTHOUGH A TORNADO IS NOT IMMEDIATELY
LIKELY...IT IS BEST TO MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR
OF A BUILDING. THIS STORM MAY CAUSE SERIOUS INJURY AND SIGNIFICANT
PROPERTY DAMAGE.
&&
LAT...LON 3678 9188 3676 9112 3650 9113 3649 9124
3650 9193
TIME...MOT...LOC 2019Z 286DEG 38KT 3665 9184
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
HATCH1 follow-up statement
862
WWUS53 KSGF 242035
SVSSGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
335 PM CDT TUE MAY 24 2016
MOC091-149-242100-
/O.CON.KSGF.SV.W.0059.000000T0000Z-160524T2100Z/
HOWELL MO-OREGON MO-
335 PM CDT TUE MAY 24 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR SOUTHEASTERN HOWELL AND OREGON COUNTIES...
AT 335 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES NORTHWEST
OF THAYER...MOVING EAST AT 45 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
GRAND GULF STATE PARK... THAYER...
MAMMOTH SPRING... ALTON...
KOSHKONONG... MAMMOTH SPRING STATE PARK...
MYRTLE... WILDERNESS...
COUCH...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
INTENSE THUNDERSTORM LINES CAN PRODUCE BRIEF TORNADOES AND WIDESPREAD
SIGNIFICANT WIND DAMAGE. ALTHOUGH A TORNADO IS NOT IMMEDIATELY
LIKELY...IT IS BEST TO MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR
OF A BUILDING. THIS STORM MAY CAUSE SERIOUS INJURY AND SIGNIFICANT
PROPERTY DAMAGE.
&&
LAT...LON 3677 9156 3676 9112 3650 9113 3649 9124
3650 9178
TIME...MOT...LOC 2035Z 286DEG 38KT 3660 9163
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
HATCHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 12:42 PM CDT, 2 hours 37 minutes earlier.
Area forecast discussion, May 24, 12:42 PM CDT, 2 hours 37 minutes before
Area Forecast Discussion National Weather Service Springfield MO 1242 PM CDT TUE MAY 24 2016 ...AVIATION UPDATE... .SHORT TERM...(Today and tonight) Issued at 305 AM CDT Tue May 24 2016 Forecast concerns centered on convective and severe weather potential and timing. Overall confidence is high on convective potential, but medium to low on timing and severe potential. Forecast area remains in southwesterly upper level flow, while main surface boundary resides from Oklahoma northward through central Kansas and into central Nebraska. Airmass will remain moist and unstable, with surface dew points slowly climbing into the middle and upper 60s by this afternoon. A combination of residual outflow boundaries from earlier convection, weak shortwaves in the flow will all combine for showers and thunderstorms today. Biggest caveat is weaker deep layer shear over the area this morning, but NAM is showing some increase expected later this afternoon and evening. In addition, several of the meso-models showing convection over Kansas also pushing southeast towards the area later today. Thus, expect precipitation chances to ramp up during the mid and late morning hours. Although widespread severe weather is not expected, if convection over Kansas can congeal into an MCS a higher probability of severe weather will be possible across southeast Kansas and western Missouri today. Will have to watch for a similar situation tonight with convection likely re-developing across Kansas/Oklahoma with the potential to evolve into a forward propagating MCS which could once again impact southeast Kansas and western Missouri. Details in this very sketchy at this time. SPC had raised southeast Kansas and western Missouri into Slight Risk category based on above scenarios. It will feel a little more humid out today, as high reach to near 80 and dew points rise into the middle and upper 60s with lows tonight just in the middle 60s. .LONG TERM...(Wednesday through Monday) Issued at 305 AM CDT Tue May 24 2016 Confidence low to medium for this time frame. Overall pattern to change very little through the period. Broad southwesterly upper level flow will continue with a moist and rather unstable airmass remaining in place across southeast Kansas and the Missouri Ozarks. This will keep the unsettled weather pattern in place with periodic showers and thunderstorms, along with warm and humid conditions. Certainly cannot rule out periods of severe weather through this stretch, but details will not be evident until closer to the time frame. With that being said, medium range models still advertising a stronger, negatively tilted shortwave to lift out of the southwest Conus and through the area Friday night/ Saturday morning. Depending on exact timing this may be our best shot for widespread severe weather. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1238 PM CDT Tue May 24 2016 Outflow from last nights MCS over NE KS moving through SW MO this afternoon. TSRA chances to diminish mid afternoon with MVFR ceilings improving during the late afternoon into this evening. TSRA chances to increase once again late tonight into early Wednesday morning. && .SGF Watches/Warnings/Advisories... MO...NONE. KS...NONE. && SHORT TERM...Raberding LONG TERM...Raberding AVIATION...Runnels
Hazardous weather outlook, May 24, 11:44 AM CDT, 3 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 1144 AM CDT TUE MAY 24 2016 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-251645- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 1144 AM CDT TUE MAY 24 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. WEATHER HAZARDS EXPECTED... LIMITED HAIL RISK. LIMITED THUNDERSTORM WIND DAMAGE RISK. LIMITED FLOODING RISK. SIGNIFICANT LIGHTNING RISK. DISCUSSION... THUNDERSTORMS WILL CONTINUE TO SLOWLY TRACK EAST ACROSS PORTIONS OF THE MISSOURI OZARKS THIS AFTERNOON. SMALL HAIL TO THE SIZE OF DIMES AND FREQUENT LIGHTNING WILL BE THE MAIN RISK WITH THESE STORMS. A FEW OF THE STRONGER STORMS WILL HAVE THE POTENTIAL FOR QUARTER SIZE HAIL AND ISOLATED DAMAGING WIND GUSTS THIS AFTERNOON. HEAVY RAINFALL WILL ALSO OCCUR WITH THE THUNDERSTORMS WHICH WILL LEAD TO AN ISOLATED FLASH FLOODING RISK WHERE MULTIPLE STORMS TRACK OVER THE SAME LOCATIONS. STORMS ARE EXPECTED TO END FROM NORTHWEST TO SOUTHEAST BY EARLY THIS EVENING. ADDITIONAL STORMS MAY THEN DEVELOP ACROSS THE PLAINS THIS EVENING AND DIVE SOUTH INTO THE AREA OVERNIGHT INTO EARLY WEDNESDAY MORNING. ADDITIONAL LOCALLY HEAVY RAINFALL AND A FEW STRONG WIND GUSTS WILL BE POSSIBLE TONIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. SEVERAL ROUNDS OF THUNDERSTORMS WILL CONTINUE TO IMPACT THE REGION THROUGH THIS WEEKEND. THERE WILL BE BREAKS AND DRY PERIODS BETWEEN THE ROUNDS. BUT THUNDERSTORMS CAN BE EXPECTED AT TIMES EVERY DAY/NIGHT THROUGH THE REST OF THIS WEEK INTO THIS WEEKEND. ALONG WITH FREQUENT LIGHTNING...LARGE HAIL APPEARS TO BE THE MOST LIKELY SEVERE WEATHER THREAT FROM THE THUNDERSTORMS. WITH HIGH VALUES OF INSTABILITY AND COLD TEMPERATURES IN THE MID LEVELS OF THE ATMOSPHERE...VERY LARGE HAIL MAY BE POSSIBLE WITH SOME THUNDERSTORMS. IN ADDITION TO THE HAIL THREAT...GUSTY WINDS AND A A LOW RISK FOR A TORNADO WILL BE POSSIBLE. IN ADDITION TO THE SEVERE WEATHER THREAT...FLOODING WILL ALSO BE A CONCERN AS MULTIPLE ROUNDS OF RAIN AFFECT THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON ACROSS PORTIONS OF THE MISSOURI OZARKS. && MORE DETAILED INFORMATION CAN BE ACCESSED AT: HTTP://WWW.WEATHER.GOV/SGF/SITREP(ALL LOWERCASE) THIS PRODUCT IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER... HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.WEATHER.GOV/SGF(ALL LOWERCASE) WISE
In the hours before
Special weather statement, May 24, 1:13 PM CDT, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 113 PM CDT TUE MAY 24 2016 MOZ095-102>104-241900- CHRISTIAN MO-TANEY MO-BARRY MO-STONE MO- 113 PM CDT TUE MAY 24 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL CHRISTIAN...WESTERN TANEY...SOUTHEASTERN BARRY AND SOUTHERN STONE COUNTIES UNTIL 200 PM CDT... AT 112 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11 MILES SOUTHWEST OF GALENA...OR 12 MILES WEST OF KIMBERLING CITY... MOVING EAST AT 35 MPH. NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IN THE ADVISORY INCLUDE... BRANSON... LAKE TANEYCOMO... TABLE ROCK LAKE... TABLE ROCK STATE PARK... HOLLISTER... SILVER DOLLAR CITY... KIMBERLING CITY... FORSYTH... MERRIAM WOODS... SHELL KNOB... REEDS SPRING... ROCKAWAY BEACH... BULL CREEK... INDIAN POINT... BRANSON WEST... GALENA... MCCORD BEND... TABLE ROCK... EMERALD BEACH... KIRBYVILLE... PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 3656 9369 3678 9371 3687 9303 3657 9308 TIME...MOT...LOC 1812Z 260DEG 32KT 3670 9363 HATCH
Special weather statement, May 24, 1:49 PM CDT, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
149 PM CDT TUE MAY 24 2016
MOZ093-241930-
NEWTON MO-
149 PM CDT TUE MAY 24 2016
...SIGNIFICANT WEATHER ADVISORY FOR NEWTON COUNTY UNTIL 230 PM CDT...
AT 149 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES SOUTH OF SAGINAW...OR 7 MILES NORTHWEST OF NEOSHO...MOVING
NORTHEAST AT 10 MPH.
NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IN THE ADVISORY INCLUDE...
NEOSHO... SENECA...
GRANBY... DIAMOND...
LOMA LINDA... SAGINAW...
NEWTONIA... STARK CITY...
RITCHEY... RACINE...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3697 9461 3705 9439 3705 9415 3684 9417
3676 9461 3677 9462
TIME...MOT...LOC 1849Z 238DEG 10KT 3692 9449
HATCHLocal storm report, May 24, 2:19 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
219 PM CDT TUE MAY 24 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0217 PM FLOOD 4 ESE ALTON 36.68N 91.34W
05/24/2016 OREGON MO LAW ENFORCEMENT
LAW ENFORCEMENT REPORTED 2 FEET OF WATER OVER HIGHWAY 160
EAST OF ALTON JUST WEST OF ROUTE CC.
&&
RFRYELocal storm report, May 24, 2:26 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
226 PM CDT TUE MAY 24 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 PM FLOOD 1 WSW COUCH 36.60N 91.40W
05/24/2016 OREGON MO DEPT OF HIGHWAYS
MODOT REPORTS ROUTE A CLOSED OVER FREDERICK CREEK WEST OF
COUCH DUE TO FLOODING.
&&
RFRYELocal storm report, May 24, 2:30 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
230 PM CDT TUE MAY 24 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 PM FLOOD 3 ESE COUCH 36.59N 91.33W
05/24/2016 OREGON MO DEPT OF HIGHWAYS
MODOT REPORTS ROUTE E CLOSED DUE TO FLOODING OVER
FREDERICK CREEK EAST OF COUCH.
&&
RFRYELocal storm report, May 24, 2:37 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
237 PM CDT TUE MAY 24 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0205 PM TSTM WND DMG 3 NE RACINE 36.92N 94.48W
05/24/2016 NEWTON MO LAW ENFORCEMENT
POWER POLE REPORTED DOWN BY LAW ENFORCEMENT NEAR THE
INTERSECTION OF IRIS RD AND GOLDFINCH ROAD.
&&
RFRYEThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 9:27 AM CDT | Special Weather Statement | SGF | Vernon | 33 min |
| May 24, 10:22 AM CDT | Special Weather Statement | SGF | Barton, Jasper | 38 min |
| May 24, 11:56 AM CDT | Special Weather Statement | SGF | Greene | 34 min |
| May 24, 12:03 PM CDT | Areal Flood Advisory | SGF | Barton, Jasper | 6 hr |
| May 24, 1:13 PM CDT | Special Weather Statement | SGF | Stone | 47 min |
| May 24, 1:30 PM CDT | Severe Thunderstorm Warning | SGF | Christian, Stone, Taney | 45 min |
| May 24, 1:49 PM CDT | Special Weather Statement | SGF | Newton | 41 min |
| May 24, 2:10 PM CDT | Areal Flood Advisory | SGF | Oregon | 6 hr |
| May 24, 3:05 PM CDT | Flash Flood Warning | SGF | Oregon, Shannon | 6 hr |
| May 24, 3:22 PM CDT | Tornado Warning | SGF | Howell, Oregon | 23 min |
| May 24, 4:00 PM CDT | Severe Thunderstorm Warning | SGF | Oregon | 31 min |
| May 24, 6:39 PM CDT | Areal Flood Warning | SGF | Howell, Oregon, Ozark, Shannon | 10 hr |
Nearby
Severe Thunderstorm Warnings in Missouri, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.